MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC202
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/10/2002
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: 12/12/01: rockford memorial hospital (rockford, il).Patrick daly, m.D.¿preoperative diagnosis: incisional and umbilical hernia.Implant procedure: repair of incarcerated incisional and umbilical hernias with gore-tex mesh.[ implant: gore® dualmesh® biomaterial, 1dlmc202/01135856, 8cm x 12cm x 1mm thick] implant date: december 12, 2001 [hospitalization december 12, 2001 ¿ discharge date unknown] 12/12/01: rockford memorial hospital (rockford, il).Patrick daly, m.D.Operative report.Preoperative diagnosis: incisional and umbilical hernia.Postoperative diagnosis: incarcerated incisional and umbilical hernia.Anesthesia: general.Estimated blood loss: 30 cc.Drains: 7 mm blake drain to subcu.Indications: dictated in patient admission note.Procedure: ¿the patient was brought to the operating room, placed, in supine position, administered general anesthetic.The abdomen was then shaved, prepped with duraprep and draped in the usual fashion.I excised the previous scar, carried this up around the umbilicus utilizing #l0 blade, i immediately identified the incarcerated hernia sac at the level of the incisional hernia, circumferentially dissected this off of the fascia.I continued my dissection and i noticed there was another hernia which was a little more inferior and caudal to this other hernia.It had not been palpable preoperatively.This seemed to extend the sides of the incision hernia.Instead of placement of a simple patch, it looked like it was going to be somewhat more difficult, so at this point carried this up a little farther cephalad, identified the umbilical hernia which was incarcerated as well and divided this, reduced this in the preperitoneal space then had a small bridge of tissue between the umbilical hernia and the incisional hernia.I felt i should divide this for maximal benefit of the patient and make these one large repair rather than do separate repairs.At this point i did not feel we had adequate materials, so st.Anthony medical center was contacted and sent over a piece of gore-tex mesh which was appropriately trimmed.It was then placed in the peritoneal cavity and multiple interrupted mattress stitches of o prolene were used to approximate this.Prior to this, some seprafilm had been placed over the omentum.Omentum actually covered the bowel very nicely and no exposed bowel was noted.Dr.Breckenridge gave the patient some breath and this held very nicely.Through the course of the procedure, i washed out the wound with polymyxin and bacitracin solution including the time while waiting for the mesh to arrive.We closed his wound with staples and placed some polymyxin and bacitracin solution in this and suctioned this free and continued to irrigate this intermittently with the solution.Upon the completion of the procedure, a 7 mm blake drain was placed and secured with 3-0 vicryl.I then closed the subcu with 3-0 vicryl and skin edge with staples.Gauze dressings were applied.The patient tolerated the procedure well.¿ 12/12/01: rockford memorial hospital.Implant information : gore® dualmesh® biomaterial ref: 1dlmc202; lot: 01135856 the records confirm gore® dualmesh® biomaterial (ref: 1dlmc202; lot: 01135856) was implanted during the procedure.Relevant medical information: no interim medical records.Explant preoperative complaints: 4/10/02: rockford memorial hospital (rockford, il).Patrick daly, m.D.Indications: ¿the patient is a 39-year-old male well known to me who has had a previous repair of an incisional hernia by dr.Miller.This then developed a recurrence.A ptfe graft was placed.Postoperatively the patient developed severe coughing fits, developed a hernia recurrence as he had the mesh pull away from the abdominal wall secondary to this, in addition, he developed some superficial skin necrosis and developed a fistula tract as well.This will necessitate the graft removal.Risks and complications of the procedure were thoroughly discussed with the patient in detail including the possibility of recurrent hernia, possibility of packing the wound, possibility of placing the vicryl mesh and consent was obtained.¿ explant procedure: removal of infected ptfe graft with debridement and primary closure with fascial release of abdominal wall.Explant date: april 10, 2002 [hospitalization: april 10, 2002 ¿ discharge date unknown] 4/10/02: rockford memorial hospital (rockford, il).Patrick daly, m.D.Operative report.Pre- and postoperative diagnosis: recurrent incisional hernia with infected ptfe graft.Anesthesia: general.Estimated blood loss: 50 cc.Specimens: not indicated.Complications: none.Drains: none.Procedure: ¿the patient was brought to the operating room, placed in supine position, administered general anesthetic.The abdomen was then prepped with duraprep and the previous placement of gauze was removed.I then excised the old scar with a #10 blade, deepened the incision with sharp dissection through the layers of the abdominal wall, identified some incarcerated omentum.With cautery and sharp dissection, i then reduced this back into the peritoneal cavity.There was another hernia sac which was sticking on the left lateral aspect of the patient's abdominal wall.Once i reduced and divided most of the adhesions intra-abdominally, i then was able to reduce the omentum fully into the abdominal cavity.I then excised the mesh as well, cleaned off the fascia in all directions, removing some of the necrotic-looking tissue.Once this was accomplished, i felt that i could not get this tissue back together without fascial release so on both sides, the fascia was incised over the rectus muscle and freed up.This gave us actually considerable release and we were able to primarily close the anterior abdominal wall with full-thickness stitches of 1-0 prolene.This gave a good, secure closure at this point.We washed out the wound thoroughly with polymyxin and bacitracin solution.I certainly felt that placement of a mesh would give a very high likelihood of recurrent infection at this time.I felt a primary closure with abdominal binder would give us the best, chance to, at the very least, temporize and if the patient develops a recurrent hernia, we could clean this area and potentially a kugel-type ptfe composite mesh could be placed.After this was accomplished, i then closed the subcu with loose stitches of 3-0 vicryl and loosely approximated the skin with 3-0 and 2-0 prolene.I placed some iodoform gauze in the subcu as well, i then placed dry dressings and silk tape over the abdominal wall.The patient began coughing after he was extubated.I held pressure for several minutes in an attempt to prevent immediate hernia recurrence.It appears to be effective at this time.He is being transferred to the recovery room in stable condition.¿ 4/10/02: pathology report.No pathology report has been provided.2021: rockford illinois certificate of death.Cause of death: systolic cardiomyopathy.[page is not completely visible].A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional umbilical hernia repair on (b)(6) 2001 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2002, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery; adhesions; mesh migration; mesh removal; recurrence; wound debridement; infection; severe coughing; fistula; skin necrosis; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use also warn: ¿if unintentional exposure occurs, treat to avoid contamination, or material removal may be necessary." procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Sterilization records were not available for review.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15573679
Report Number2017233-2022-03391
Device Sequence Number12307063
Product Code FTL
UDI-Device Identifier00733132601059
UDI-Public00733132601059
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2001
Device Explanted Year2002
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2006
Device Model Number1DLMC202
Device Catalogue Number1DLMC202
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date10/10/2022
Supplement Report FDA Received Date08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/02/2001
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age38 YR
Patient SexMale
Patient Weight54 KG